Fast Five Quiz: Caffeine Clinical Concerns

Mary L. Windle, PharmD

Disclosures

February 12, 2021

Patients may be unaware that some products contain caffeine or that high doses of caffeine can be harmful. Patients may ingest caffeine-containing analgesics for headaches, over-the-counter (OTC) caffeine-containing medications for dieting, or OTC medications for improving alertness while studying or working. Certain medications, such as cytochrome inhibitors (eg, cimetidine) and oral contraceptives, impair caffeine metabolism. Caffeine clearance is increased in smokers. With smoking cessation, serum caffeine concentrations can double even if caffeine consumption remains stable.

Vital signs may include tachypnea and tachycardia. On blood pressure measurement, a characteristic finding is widened pulse pressure due to the positive inotropic effect as well as the vasodilatory effect of caffeine. Hypotension may be present.

CNS findings on physical examination include:

  • Anxiety, agitation

  • Tremors

  • Seizures

  • Altered mental status

The pupils are dilated but reactive to light. The thyroid should be examined because thyrotoxicosis may mimic caffeine toxicity.

The patient's signs and symptoms should guide the use of laboratory studies. In hemodynamically stable patients with mild symptoms who give a clear history of caffeine ingestion, no laboratory studies are indicated. Among other studies, in patients with moderate to severe symptoms of caffeine toxicity (ie, hemodynamic instability, dysrhythmias, seizures, altered mental status), a complete blood cell count should be checked to evaluate for infection. Mild leukocytosis (11-16 × 109 L [11,000-16,000/mL]) can be present in caffeine toxicity; however, infectious processes should be excluded.

Although most patients with caffeine toxicity improve with supportive care, life-threatening complications can result from severe overdoses. Fatalities are generally related to cardiac dysrhythmias. Other factors contributing to mortality include seizures, myocardial infarction, hypotension, electrolyte disturbances, rhabdomyolysis, and aspiration (secondary to an inability to protect the airway). Caffeine acts as a bronchodilator and generally does not result in respiratory compromise, if the patient can protect his or her airway.

Read more about caffeine toxicity.

This Fast Five Quiz was excerpted and adapted from the Medscape Drugs & Diseases articles Caffeine Toxicity and Neurologic Effects of Caffeine.

Follow Medscape on Facebook, Twitter, Instagram, and YouTube

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....